Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 43, NWS Midland/Odessa, TX

July 8, 20244 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 8, 2024, 11:33 AM CDT for 4 counties in Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2024, 11:33 AM CDT (16:33 UTC)
Expired
Jul 8, 2024, 1:00 PM CDT
In force
87 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS54 KMAF 081633
FFWMAF
TXC103-135-329-461-081800-
/O.NEW.KMAF.FF.W.0043.240708T1633Z-240708T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1133 AM CDT Mon Jul 8 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Crane County in western Texas...
  Southeastern Ector County in western Texas...
  Midland County in western Texas...
  Northwestern Upton County in western Texas...

* Until 100 PM CDT.

* At 1133 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midland, Odessa, Midland International Air and Space Port, West 
  Odessa, Skywest Airport, Warfield, Cotton Flat, Pleasant Farms and 
  Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3182 10243 3190 10241 3196 10236 3206 10225
      3205 10224 3204 10214 3198 10199 3193 10193
      3187 10190 3180 10188 3170 10188 3161 10194
      3153 10202 3149 10213 3149 10225 3154 10233
      3160 10238 3173 10243

FLASH FLOOD...RADAR INDICATED

$$

Amber Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:23 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 6:23 AM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 AM CDT Mon Jul 8 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 242 AM CDT Mon Jul 8 2024

Convection from last evening has finally either died off or moved
east early this morning. Outflow winds remain but are diminishing
and should not be confused with a cold front that we are expecting
later today. Current observations show that the front is in the
South Plains and should arrive in the Permian Basin after sunrise.
It's hard to tell at this time if the recent storms will affect
potential rainfall behind the front. NBM guidance shows decent PoPs
this afternoon as low level overrunning is helped by an upper
disturbance moving southeast across the area. Hi-res models don't
show this, but didn't handle yesterday's precip well so that may not
mean much. Stayed with NBM on PoPs and have undercut temps this
afternoon by a couple of degrees due to early frontal passage.

Dry air behind the front will help temps drop into the low 70s to
upper 60s yielding a nice morning Tuesday. Temperatures increase
slightly Tuesday and upslope flow west of the Pecos River will help
scattered showers and storms to develop in the mountains.

Hennig

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 242 AM CDT Mon Jul 8 2024

The long term period features a relatively quiet pattern along with
fairly stable high temperatures as an upper ridge meanders from
southern California into the Four Corners region by the end of the
week. High temperatures generally range in the low to mid 90s for
most each afternoon from Wednesday through the end of the week. With
northerly upper flow and subsidence found on the southwestern
periphery of the ridge, any storm activity will largely be confined
to the Davis Mountains and western high terrain throughout the week.
Looking ahead into the far extended for early next week, ensembles
are hinting that as the upper ridge transitions into the south
central Plains, an inverted trough may sneak in on the south side of
it. This probably won't amount to much...but in theory, it could
enhance rain chances outside of the mountains. At the very least, it
prevents high heat from building and keeps temperatures near normal
for mid July.

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Mon Jul 8 2024

Current satellite shows a VFR cloud deck near BKN050 developing in
southeastern New Mexico and the South Plains moving south. So
while VFR conditions should remain, lower CIGs will be around. TS
may develop after 18Z but confidence is too low to include in the
TAFs. If it develops, CNM/HOB will be the sites most likely
affected.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               88  68  93  69 /  20  20  10  10
Carlsbad                 88  69  91  70 /  60  40  20  20
Dryden                   98  74  96  74 /  10  20  30  10
Fort Stockton            93  71  91  72 /  30  30  40  10
Guadalupe Pass           82  63  84  67 /  40  30  30  30
Hobbs                    82  63  89  67 /  50  40  10  20
Marfa                    92  63  86  62 /  50  40  70  30
Midland Intl Airport     88  69  92  70 /  20  30  20  10
Odessa                   89  69  91  71 /  20  30  20  10
Wink                     93  71  92  73 /  40  40  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....16
AVIATION...10
Hazardous weather outlook, Jul 8, 2:33 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
233 AM CDT Mon Jul 8 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
233 AM CDT Mon Jul 8 2024 /133 AM MDT Mon Jul 8 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

There is a low risk of severe thunderstorms along/south of I-10 this
afternoon. Damaging winds and large hail are the main concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:21 PM CDTSpecial Weather StatementMAFBorden, Dawson, Gaines, Scurry39 min
Jul 7, 8:59 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry46 min
Jul 7, 9:50 PM CDTSpecial Weather StatementMAFGlasscock, Howard, Mitchell, Scurry55 min
Jul 7, 10:45 PM CDTSpecial Weather StatementMAFCrane, Ector, Glasscock, Midland, Reagan, Upton45 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.